Alert archive / New York / Flash Flood Warnings in 2019
Flash Flood Warning 22, NWS New York, NY
NWS New York, NY issued this flash flood warning at Aug 6, 2019, 7:32 PM EDT for Orange County, New York. It was in force for 88 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 6, 2019, 7:32 PM EDT (23:32 UTC)
- Expired
- Aug 6, 2019, 9:00 PM EDT
- In force
- 88 min
- Issued by
- NWS New York, NY
- Area
- Storm-based polygon
- Flood severity
- None
County Orange County, NY
The radar
The Albany radar (KENX), 116 km from the middle of the area, began a volume at 23:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 11.5 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1483 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 83 m²/s²
- 0-3 km storm-relative helicity
- 139 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
163
WGUS51 KOKX 062332
FFWOKX
NYC071-070100-
/O.NEW.KOKX.FF.W.0022.190806T2332Z-190807T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service New York NY
732 PM EDT Tue Aug 6 2019
The National Weather Service in Upton NY has issued a
* Flash Flood Warning for...
North central Orange County in southeastern New York...
* Until 900 PM EDT.
* At 732 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to two inches of rain have
already fallen. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Middletown, Howells, Montgomery, Scotchtown, Mechanicstown,
Maybrook, Pine Bush, Circleville and Bullville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Please report flooding to your local law enforcement agency when you
can do so safely.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 4161 7425 4160 7424 4145 7414 4143 7446
4150 7451 4150 7448 4155 7444 4159 7439
4160 7435 4160 7433 4161 7431 4162 7430
4163 7426
$$
DS2 follow-up statements
357
WGUS71 KOKX 070015
FFSOKX
Flash Flood Statement
National Weather Service New York NY
815 PM EDT Tue Aug 6 2019
NYC071-070100-
/O.CON.KOKX.FF.W.0022.000000T0000Z-190807T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Orange NY-
815 PM EDT Tue Aug 6 2019
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 900 PM EDT FOR
NORTH CENTRAL ORANGE COUNTY...
At 812 PM EDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Up to three inches of rain have already
fallen. Flash flooding is expected.
Some locations that will experience flooding include...
Middletown, Howells, Montgomery, Scotchtown, Mechanicstown, Maybrook,
Pine Bush, Circleville and Bullville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Please report flooding to your local law enforcement agency when you
can do so safely.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 4161 7425 4160 7424 4145 7414 4143 7446
4150 7451 4150 7448 4155 7444 4159 7439
4160 7435 4160 7433 4161 7431 4162 7430
4163 7426
$$
FEB859
WGUS71 KOKX 070053
FFSOKX
Flash Flood Statement
National Weather Service New York NY
853 PM EDT Tue Aug 6 2019
NYC071-070101-
/O.EXP.KOKX.FF.W.0022.000000T0000Z-190807T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Orange NY-
853 PM EDT Tue Aug 6 2019
...THE FLASH FLOOD WARNING FOR NORTH CENTRAL ORANGE COUNTY WILL
EXPIRE AT 900 PM EDT...
The heavy rain continues to move out of the area. Flooding is no
longer expected to pose a threat. Please continue to heed any
remaining road closures.
LAT...LON 4161 7425 4160 7424 4145 7414 4143 7446
4150 7451 4150 7448 4155 7444 4159 7439
4160 7435 4160 7433 4161 7431 4162 7430
4163 7426
$$
FEBWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this flash flood warning went out at Aug 6, 4:40 PM EDT, 2 hours 52 minutes earlier.
Area forecast discussion, Aug 6, 4:40 PM EDT, 2 hours 52 minutes before
Area Forecast Discussion
National Weather Service New York NY
440 PM EDT Tue Aug 6 2019
.SYNOPSIS...
Low pressure over the Atlantic will continue to track away from
the region tonight. A slow moving frontal system will pass late
Wednesday night. A series of cold fronts will move across the
region Thursday into Friday. High pressure returns for the
upcoming weekend and then moves offshore early next week.
&&
.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
A mid level low was located south of Long Island this afternoon
per satellite data. This feature will continue to track ewd
this eve. It may hold back thunderstorm chances briefly, then
the influence will be lost and scattered showers and
thunderstorms are expected to fill in from the west. The
NAM/GFS/ECMWF all suggest the wrn half of the area most at risk
for thunderstorms, and this seems reasonable based on the radar
and satellite presentation, so a blend of the models was used in
the forecast.
The main threat appears to be localized flooding with storm motion
nearly stationary at times.
Although activity is expected to wind down late this evening, the
NAM has a surge of CAPE across Long Island into early Wed morning,
with some at least isolated convective development. The GFS also
signals some development during the same time period. What is
concerning is that the CAPE surge is over 2000 J/kg, with VGP over
0.4. If thunderstorms develop and these ingredients pan out, some
weak spinups will be possible.
Some patchy fog was also included in the forecast with high humidity
and light flow.
A blend of all the data was used for temperatures.
There is a moderate risk for rip currents through this evening.
&&
.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH WEDNESDAY NIGHT/...
Falling heights and surface based CAPE approaching 3000 J/kg signal
a good round of heavy showers and thunderstorms on Wed. Development
is possible at any point during the day, but the most intense and
organized activity is currently expected in the late afternoon and
evening, coinciding with the best upper level support.
Precipitable water of around 2 inches will allow for torrential
rain potential in any storms. The flood risk has been addressed
in the hydrology section, and will be included in the HWO.
There will also be a severe risk as well with the system. Damaging
winds will be the main threat as deep convection develops. However,
high VGP with values over 0.7 in the afternoon and evening per the
NAM, veering low level winds, and LCLs below 500 ft per the NAM
Bufr, support a tornado threat. The damaging wind threat for now
will be included in the HWO.
The activity will end with the passage of the organized activity.
Based on how everything evolves, it could be as early as midnight,
or as late as sometime Thu morning.
There is a high risk for rip current development on Wed.
The NBM was used for high temperatures and a local blend was used
for low temperatures.
&&
.LONG TERM /THURSDAY THROUGH TUESDAY/...
The pattern for much of the long term period will be dominated by
upper troughing across the northeast. The trough begins to slide
east the second half of the weekend with rising heights into early
next week.
One shortwave within the mean upper trough swings by Thursday and
then heights fall more significantly into Friday with a stronger
shortwave. A series of cold fronts will cross the region Thursday
into Friday as these shortwaves move across the region. The first
cold front on Thursday could bring a few showers and thunderstorms.
The deeper moisture axis likely will be situated offshore on
Thursday, so coverage of showers and storms should be scattered.
Another cold front crosses late Thursday night into Friday morning.
This front likely moves through dry due to limited moisture present
in the atmosphere. High pressure then dominates for the upcoming
weekend. The high starts to move offshore early next week with
potential for the next frontal system on Tuesday, but the
deterministic and ensemble models differ on its timing.
The warmest day of the long term will likely be Thursday with highs
in the middle and upper 80s. Temperatures then trend down a bit
Friday, but especially this weekend. A slight warming trend is
possible early next week.
&&
.AVIATION /21Z TUESDAY THROUGH SUNDAY/...
A chance for showers and thunderstorms remains this afternoon
and evening near NYC terminals and to the northwest. Looks like
best chances for thunderstorms are for KEWR and KTEB, however
cannot totally rule out any thunderstorms for KLGA and KJFK.
Chances for showers and thunderstorms decrease tonight before
higher chances of showers and thunderstorms arrive on Wednesday.
Some VFR this evening but within any showers and thunderstorms,
brief MVFR and IFR will once again be possible. MVFR and IFR
conditions with localized sub-IFR again tonight.
Winds southeast to southwest this evening and into tonight and
then becoming more southerly on Wednesday. Wind speeds stay
mostly below 10 kt through the TAF period.
NY Metro Enhanced Aviation Weather Support...
Detailed information, including hourly TAF wind component fcsts,
can be found at: http:/www.weather.gov/zny/n90
KJFK TAF Comments: Mainly VFR, low chance of IFR/MVFR ceilings
possible in any evening shower or thunderstorm.
KLGA TAF Comments: Mainly VFR, low chance of IFR/MVFR ceilings
possible in any evening shower or thunderstorm.
KEWR TAF Comments: Mainly VFR, low to moderate chance of IFR/MVFR
ceilings possible in any evening shower or thunderstorm.
KTEB TAF Comments: Mainly VFR, low to moderate chance IFR/MVFR
ceilings possible in any evening shower or thunderstorm.
KHPN TAF Comments: Mainly VFR, low chance of IFR/MVFR ceilings
possible in any evening shower or thunderstorm.
KISP TAF Comments: Amendments possible due to variable ceilings.
.OUTLOOK FOR 21Z WEDNESDAY THROUGH SUNDAY...
.21z Wednesday-Thursday...Mainly VFR, but MVFR/IFR possible in
showers and thunderstorms.
.Friday-Sunday...VFR.
&&
.MARINE...
Winds and seas will remain below Small Craft Advisory levels
tonight, but increasing sly flow will bring seas to around 5 ft
on the ocean by Wed afternoon. The 5 ft seas are expected to
linger through Wed night. An advisory has therefore been issued.
Winds may remain just below the 25 kt threshold, but confidence
was too low to go with only an advisory for seas.
A series of cold fronts will move through the waters Thursday into
Friday. Elevated ocean seas to around 5 ft are forecast from late
Thursday into Friday. Ocean seas then subside into this weekend.
Winds on the waters will remain below SCA levels Thursday into the
weekend.
&&
.HYDROLOGY...
Any showers and thunderstorms through tonight will be slow moving,
and may pose an isolated flood threat if persistent and strong
enough. Showers and thunderstorms Wed and Wed night will be capable
of producing torrential rainfall at times. There is an elevated
flash flood threat across the entire forecast area, especially
those spots that are most flood prone such as nern NJ and urban
areas.
No hydrologic impacts are anticipated Thursday through early next
week.
&&
.EQUIPMENT...
NYC NOAA Weather Radio Station KWO35 (162.55 MHz) remains off
the air.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...High Rip Current Risk from Wednesday morning through Wednesday
evening for NYZ075-080-081-178-179.
NJ...None.
MARINE...Small Craft Advisory from 6 AM Wednesday to 6 AM EDT Thursday
for ANZ350-353-355.
&&
SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...DS
AVIATION...JP
MARINE...
HYDROLOGY...
EQUIPMENT...Hazardous weather outlook, Aug 6, 3:40 PM EDT, 3 hours 52 minutes before
Hazardous Weather Outlook National Weather Service New York NY 340 PM EDT Tue Aug 6 2019 CTZ005>012-NJZ002-004-006-103>108-NYZ067>074-078-079-176-177-071945- Northern Fairfield-Northern New Haven-Northern Middlesex- Northern New London-Southern Fairfield-Southern New Haven- Southern Middlesex-Southern New London-Western Passaic- Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex- Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland- Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx- Richmond (Staten Island)-Northwestern Suffolk-Northeastern Suffolk- Northern Queens-Northern Nassau- 340 PM EDT Tue Aug 6 2019 This Hazardous Weather Outlook is for southern Connecticut, northeast New Jersey and southeast New York. .DAY ONE...This afternoon and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Thunderstorms Wednesday and Wednesday night will be capable of producing damaging winds and areas of flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. NYZ075-080-081-178-179-071945- Kings (Brooklyn)-Southwestern Suffolk-Southeastern Suffolk- Southern Queens-Southern Nassau- 340 PM EDT Tue Aug 6 2019 ...HIGH RIP CURRENT RISK IN EFFECT FROM WEDNESDAY MORNING THROUGH WEDNESDAY EVENING... This Hazardous Weather Outlook is for southeast New York. .DAY ONE...This afternoon and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. High Rip Current Risk. In addition to the rip current risk, thunderstorms Wednesday and Wednesday night will be capable of producing damaging winds and areas of flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. ANZ330-335-338-340-345-350-353-355-071945- Long Island Sound East of New Haven CT/Port Jefferson NY- Long Island Sound West of New Haven CT/Port Jefferson NY- New York Harbor-Peconic and Gardiners Bays- South Shore Bays from Jones Inlet through Shinnecock Bay- Moriches Inlet NY to Montauk Point NY out 20 nm- Fire Island Inlet NY to Moriches Inlet NY out 20 nm- Sandy Hook NJ to Fire Island Inlet NY out 20 nm- 340 PM EDT Tue Aug 6 2019 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...This afternoon and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Thunderstorms Wednesday and Wednesday night will be capable of producing winds in excess of 35 kt and torrential rainfall potentially reducing visibility to 1 NM or less. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
In the hours before
Local storm report, Aug 6, 1:32 PM EDT, 6 hours before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NEW YORK NY
132 PM EDT TUE AUG 06 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0112 PM FLASH FLOOD 1 SSE NEWARK 40.71N 74.17W
08/06/2019 ESSEX NJ SOCIAL MEDIA
CENTRAL AVENUE NEAR MCCARTER HIGHWAY CLOSED DUE TO
FLOODING SOUTH OF ST. MICHAEL'S MEDICAL CENTER.
&&
CORRECTED LOCATION...REMARKS
FIGLocal storm report, Aug 6, 1:44 PM EDT, 5 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NEW YORK NY
144 PM EDT TUE AUG 06 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0119 PM FLASH FLOOD NEWARK 40.72N 74.17W
08/06/2019 ESSEX NJ SOCIAL MEDIA
EAST PEDDIE STREET CLOSED DUE TO FLOODING.
&&
CORRECTED SOURCE
FIGThe office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 6, 12:23 PM EDT | Areal Flood Advisory | OKX | New York, Richmond | 52 min |
| Aug 6, 3:20 PM EDT | Rip Current Statement | OKX | Kings, Nassau, Queens, Suffolk | 30 hr |
| Aug 6, 3:26 PM EDT | Small Craft Advisory | OKX | 36 hr | |
| Aug 6, 7:15 PM EDT | Areal Flood Advisory | OKX | Orange | 60 min |
Nearby
Flash Flood Warnings in New York, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.